Alert archive / Louisiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 98, NWS Lake Charles, LA

August 9, 2005Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 9, 2005, 4:14 PM CDT for Calcasieu Parish, Louisiana. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2005, 4:14 PM CDT (21:14 UTC)
Expired
Aug 9, 2005, 5:15 PM CDT
In force
61 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Calcasieu Parish, LA

The radar

The Lake Charles radar (KLCH), 17 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 4:19 PM CDTTSTM WND DMG3 Nw Lake Charles, LATREE DOWN ON MILLER ROAD DUE TO BRIEF HIGH WINDS
Aug 9, 4:20 PM CDTTSTM WND DMGWestlake, LAPOWER POLE BLOWN DOWN ON HOUSE IN WESTLAKE ALONG STATE ROUTE 378.
Aug 9, 4:23 PM CDTHAIL 0.88Westlake, LA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.2 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
494 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 092114
SVRLCH
LAC019-092215-
/O.NEW.KLCH.SV.W.0098.050809T2114Z-050809T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
414 PM CDT TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALCASIEU PARISH IN SOUTHWEST LOUISIANA

* UNTIL 515 PM CDT

* AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  WESTLAKE...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM EXPECTED TO BE NEAR...
   MOSS BLUFF AND LAKE CHARLES BY 420 PM CDT
   LEBLEU SETTLEMENT BY 445 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3033 9337 3016 9335 3017 9300 3039 9314

$$
1 follow-up statement
000 
WWUS54 KLCH 092158
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
456 PM CDT TUE AUG 9 2005

LAC019-092206-
/O.CAN.KLCH.SV.W.0098.000000T0000Z-050809T2215Z/
CALCASIEU LA-
456 PM CDT TUE AUG 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR CALCASIEU PARISH IS 
CANCELLED...THE STORM HAS MOVED OUT OF THE PARISH AND WEAKENED.
THE PUBLIC DID REPORT A TREE DOWN WITH THIS STORM AS IT MOVED 
THROUGH WESTLAKE AT 4:20 PM.

$$

WILEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:48 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 9, 1:48 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
148 PM CDT TUE AUG 9 2005

.DISCUSSION...
THUNDERSTORM ACTIVITY IS NOW MOVING THROUGH SOUTHEAST
TEXAS...ANTICIPATING MOVEMENT AND DEVELOPMENT ACROSS SOUTHWEST
LOUISIANA OVER THE NEXT SEVERAL HOURS. WILL CONTINUE HIGH POPS
THROUGH THE EVENING HOURS UNTIL SUNSET AIDS IN DIMINISHMENT OF
CONVECTION. COULD SEE PLENTY OF LIGHTNING AND LOCALLY HEAVY RAIN.

EXPECT ANOTHER ROUND OF SCATTERED THUNDERSTORMS WEDNESDAY
AFTERNOON...PERHAPS NOT QUITE AS MUCH COVERAGE AS EXPECTED THIS
AFTERNOON.

BY THURSDAY...EXPECTING UPPER LEVEL LOW OVER TEXAS TO BE
WEAKENING...AND THUNDERSTORM COVERAGE SHOULD FALL TO THE 20
PERCENT RANGE.

RIGHT NOW...WILL CARRY LOW POPS THROUGH THE WEEKEND. BUT MODELS
ARE TRYING TO HINT AT HIGHER RAIN CHANCES FOR THE WEEKEND. WILL WAIT TO
SEE SOME MODEL CONSISTENCY BEFORE JUMPING ON THAT BANDWAGON.

TEMPERATURES STILL HOLDING IN LOW TO MID 90S FOR HIGHS...LOWS IN
THE LOW TO MID 70S.

&&

.AVIATION...
VCTS WILL CARRY ON INTO THE EVENING HOURS. COULD SEE PATCHY FOG
AFTER MIDNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  75  93  75  93 /  20  30  20  20
KBPT  75  92  75  94 /  20  30  20  20
KAEX  72  93  73  95 /  20  30  20  20
KLFT  74  93  75  94 /  20  30  20  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.

&&

ERICKSON
Hazardous weather outlook, Aug 9, 3:30 AM CDT, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
330 AM CDT TUE AUG 9 2005

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-
216-101100-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT
20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO CAMERON, LA EXTENDING FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
330 AM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...WEST CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...GM AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Severe Thunderstorm Warnings in Louisiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.